There is no evidence of safe and effective use of topical corticosteroids in pregnant mothers. Therefore, they should be used only if clearly needed. Long term use and large applications of topical corticosteroids may cause birth defects in the unborn. It is not known whether topical corticosteroids enter breast milk. Therefore, caution must be exercised before using it in nursing mothers. Topical corticosteroids should not be applied to the breasts of nursing mothers unless the mothers instructed to do so by the physician.
Certain drugs such as troleandomycin (TAO), erythromycin ( Ery-Tab , EryPed 200), and clarithromycin ( Biaxin ) and ketoconazole ( Nizoral ) can reduce the ability of the liver to metabolize (breakdown) corticosteroids and this may lead to an increase in the levels and side effects of corticosteroids in the body. On the other hand, phenobarbital, ephedrine , phenytoin ( Dilantin ), and rifampin ( Rifadin , Rimactane ) may reduce the blood levels of corticosteroids by increasing the breakdown of corticosteroids by the liver. This may necessitate an increase of corticosteroid dose when they are used in combination with these drugs.
An example of an acute hepatitis-like syndrome arising after pulse methylprednisolone therapy. These episodes arise typically 2 to 4 weeks after a third or fourth cycle of pulse therapy, and range in severity from an asymptomatic and transient rise in serum aminotransferase levels to an acute hepatitis and even fulminant hepatic failure. In this instance, the marked and persistent rise in serum enzymes coupled with liver histology suggesting chronic hepatitis led to a diagnosis of new-onset autoimmune hepatitis, despite the absence of serum autoantibodies or hypergammaglobulinemia. Autoimmune hepatitis may initially present in this fashion, without the typical pattern of serum autoantibodies during the early, anicteric phase. The diagnosis was further supported by the prompt improvements in serum enzymes with prednisone therapy. The acute hepatitis-like syndrome that can occur after pulses of methylprednisolone is best explained as a triggering of an underlying chronic autoimmune hepatitis caused by the sudden and profound immunosuppression followed by rapid withdrawal. This syndrome can be severe, and fatal instances have been reported. Whether reinitiation of corticosteroid therapy with gradual tapering and withdrawal is effective in ameliorating the course of illness is unclear, but anecdotal reports such as this one suggest that they are beneficial and should be initiated promptly on appearance of this syndrome. Long term follow up of such cases is also necessary to document that the autoimmune hepatitis does not relapse once corticosteroids are withdrawn again.